Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Morristown, TN

April 4, 2018Claiborne County, Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2018, 1:17 AM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2018, 1:17 AM EDT (05:17 UTC)
Expired
Apr 4, 2018, 2:00 AM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Claiborne County, TN, Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 1:35 AM EDTTSTM WND DMGTazewell, TNSEVERAL TREES DOWN COUNTY-WIDE. TREE FEEL ON A HOME IN TAZEWELL.
Apr 4, 2:10 AM EDTTSTM WND DMGJonesville, VASEVERAL TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS54 KMRX 040517
SVRMRX
TNC025-067-VAC105-040600-
/O.NEW.KMRX.SV.W.0033.180404T0517Z-180404T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
117 AM EDT WED APR 4 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Eastern Claiborne County in east Tennessee...
  Hancock County in east Tennessee...
  Lee County in southwestern Virginia...

* Until 200 AM EDT

* At 117 AM EDT, severe thunderstorms were located along a line
  extending from near Hensley Store to near New Tazewell, moving east
  at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sneedville, Jonesville, New Tazewell, Tazewell, Pennington Gap, St.
  Charles, Howard Quarter, Evanston, Dryden, Rose Hill, Ewing, Kyles
  Ford, Pattonsville and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3668 8293 3660 8299 3659 8296 3655 8297
      3656 8301 3652 8311 3637 8370 3667 8350
      3667 8342 3671 8330 3674 8320 3674 8314
      3678 8313 3680 8310 3683 8310 3685 8307
      3685 8301 3687 8291 3689 8288
TIME...MOT...LOC 0517Z 252DEG 53KT 3672 8341 3641 8362 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
1 follow-up statement
850 
WWUS54 KMRX 040540
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
140 AM EDT WED APR 4 2018

TNC025-040550-
/O.CAN.KMRX.SV.W.0033.000000T0000Z-180404T0600Z/
Claiborne TN-
140 AM EDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAIBORNE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM EDT for
east Tennessee...and southwestern Virginia.

LAT...LON 3655 8297 3655 8298 3656 8301 3652 8310
      3648 8330 3674 8317 3674 8314 3678 8313
      3680 8310 3683 8310 3685 8307 3685 8301
      3687 8291 3689 8288 3668 8293 3660 8299
      3659 8296
TIME...MOT...LOC 0540Z 249DEG 58KT 3681 8308 3659 8318 

$$

TNC067-VAC105-040600-
/O.CON.KMRX.SV.W.0033.000000T0000Z-180404T0600Z/
Hancock TN-Lee VA-
140 AM EDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR NORTHEASTERN HANCOCK AND EASTERN LEE COUNTIES...

At 140 AM EDT, severe thunderstorms were located along a line
extending from near Dizney to near Sneedville, moving east at 65 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sneedville, Jonesville, Pennington Gap, St. Charles, Dryden, Kyles
Ford and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3655 8297 3655 8298 3656 8301 3652 8310
      3648 8330 3674 8317 3674 8314 3678 8313
      3680 8310 3683 8310 3685 8307 3685 8301
      3687 8291 3689 8288 3668 8293 3660 8299
      3659 8296
TIME...MOT...LOC 0540Z 249DEG 58KT 3681 8308 3659 8318 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:05 AM EDT, 12 minutes earlier.

Area forecast discussion, Apr 4, 1:05 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
105 AM EDT Wed Apr 4 2018

.AVIATION...
VFR conditions to change with strong SW winds ahead of a line of
strong thunderstorms moves east across the area. The line is
expected to move through the TAF sites between 06Z and 09Z. Gusty
winds of 35-45 kts and VFR vis but reduction to MVFR or IFR with
heavy rain possible with the storms. Behind line, light rain with
MVFR cigs and good visibility will continue, winds shifting to
the west and northwest and gusty. VFR conditions expected after
sunrise, but winds remain gusty and predominantly westerly.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Apr 3, 4:17 PM EDT, 9 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
417 PM EDT Tue Apr 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

A cold front will move through the region tonight, bringing
widespread showers and thunderstorms. Some of these thunderstorms
could be severe, with damaging winds and large hail being the
primary threats. An isolated tornado cannot be ruled out. The
line of storms is expected to arrive on the Cumberland Plateau
around midnight, with passage through much of the Tennessee Valley
by around 2-4 am EDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:42 PM EDTSevere Thunderstorm WarningMRXScott48 min
Apr 4, 12:08 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie67 min
Apr 4, 12:16 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott44 min
Apr 4, 12:24 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott, Union66 min
Apr 4, 12:59 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane46 min
Apr 4, 1:15 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea45 min
Apr 4, 1:26 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 2 more64 min
Apr 4, 1:44 AM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier46 min
Apr 4, 1:53 AM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk52 min
Apr 4, 2:04 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk26 min
Apr 4, 2:07 AM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington38 min
Apr 4, 2:20 AM EDTSpecial Weather StatementMRXCocke, Greene40 min
Apr 4, 2:25 AM EDTSpecial Weather StatementMRXSevier35 min
Apr 4, 2:49 AM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington56 min
Apr 4, 4:32 AM EDTFreeze WarningMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more28 hr
Apr 4, 1:47 AM EDTSevere Thunderstorm WarningMRXLee, Russell, Scott, Wise, City of Norton43 min
Apr 4, 2:22 AM EDTSevere Thunderstorm WarningMRXRussell, Washington38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.